Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Boston/Norton, MA

May 3, 2025Northeastern Connecticut Planning Region, Connecticut; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 3, 2025, 5:06 PM EDT for Northeastern Connecticut Planning Region, Connecticut; 5 counties in Massachusetts. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2025, 5:06 PM EDT (21:06 UTC)
Expired
May 3, 2025, 5:45 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Northeastern Connecticut Planning Region, CT, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:08 PM EDTTSTM WND DMGBolton, MAA trained weather spotter reported 2 trees downed on a truck in Bolton. Time estimated by radar. No injuries.
May 3, 5:30 PM EDTTSTM WND DMG3 Sse Tewksbury, MATree down on a car on corner of shawsheen and arlington streets in Tewksbury. Relayed by amateur radio.
May 3, 5:45 PM EDTTSTM WND DMGWoburn, MAIn Woburn, a member of the public sent in pictures of several large trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS51 KBOX 032106
SVRBOX
CTC015-MAC009-017-021-025-027-032145-
/O.NEW.KBOX.SV.W.0009.250503T2106Z-250503T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
506 PM EDT Sat May 3 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Windham County in northern Connecticut...
  Western Essex County in northeastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Eastern Worcester County in central Massachusetts...
  Central Norfolk County in eastern Massachusetts...
  Middlesex County in northeastern Massachusetts...

* Until 545 PM EDT.

* At 505 PM EDT, severe thunderstorms were located along a line
  extending from Fitchburg to near Berlin to Webster, moving east at
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Automated weather station reported. At 455 PM EDT, a wind 
           gust of 61 mph was reported at Worcester Airport.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Sudbury, Woburn, Belmont, Lynn, Grafton, Cambridge, Stow, Acton,
  Dedham, Hopedale, Shirley, Ayer, Lincoln, Arlington, Methuen,
  Boston, Westford, Needham, Hudson, and Holliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 7107 4254 7088 4214 7114 4200 7190
      4234 7173 4258 7196 4271 7159 4270 7129
      4274 7124 4274 7118 4279 7118 4281 7116
      4282 7113
TIME...MOT...LOC 2105Z 252DEG 37KT 4257 7181 4236 7166 4206 7183 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
725 
WWUS51 KBOX 032129
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Sat May 3 2025

CTC015-032138-
/O.CAN.KBOX.SV.W.0009.000000T0000Z-250503T2145Z/
Windham CT-
529 PM EDT Sat May 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northeastern Massachusetts.

LAT...LON 4281 7108 4254 7088 4219 7111 4210 7168
      4240 7150 4267 7158 4270 7149 4270 7129
      4274 7124 4274 7118 4279 7118 4281 7115
      4282 7111
TIME...MOT...LOC 2128Z 252DEG 35KT 4265 7145 4243 7137 4213 7154 

$$

MAC009-017-021-025-027-032145-
/O.CON.KBOX.SV.W.0009.000000T0000Z-250503T2145Z/
Essex MA-Suffolk MA-Worcester MA-Norfolk MA-Middlesex MA-
529 PM EDT Sat May 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WESTERN ESSEX...SUFFOLK...SOUTHEASTERN WORCESTER...NORTHWESTERN
NORFOLK AND MIDDLESEX COUNTIES...

At 528 PM EDT, severe thunderstorms were located along a line
extending from Tyngsborough to near Concord to Hopedale, moving east
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Automated weather station reported. At 455 PM EDT, a wind 
         gust of 61 mph was reported at Worcester Airport.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Sudbury, Woburn, Belmont, Lynn, Dunstable, Everett, Carlisle,
Cambridge, Lexington, Waltham, Dracut, Acton, North Reading, Dedham,
Hopedale, Chelsea, Wilmington, Lincoln, Arlington, and Methuen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 7108 4254 7088 4219 7111 4210 7168
      4240 7150 4267 7158 4270 7149 4270 7129
      4274 7124 4274 7118 4279 7118 4281 7115
      4282 7111
TIME...MOT...LOC 2128Z 252DEG 35KT 4265 7145 4243 7137 4213 7154 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:17 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 3, 3:17 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
317 PM EDT Sat May 3 2025

.SYNOPSIS...
Scattered strong to severe thunderstorms into this evening,
mainly across central and western MA and portions of northern CT.
An unsettled weather pattern with showers at times will persist
for the first half of the upcoming week with somewhat cooler
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages...

* Scattered strong to severe thunderstorms through 10 PM
* Severe weather threat remains NW of I-95, especially across
  western/central MA
* Main severe weather threat is damaging straight-line wind
  gusts
* Secondary concerns for hail and heavy rain/urban street
  flooding
* Scattered showers at times overnight, but not a washout

Severe Thunderstorm Watch in effect for all of MA except for
southeastern MA, and portions of northern CT until 8 PM.

Latest SPC mesoanalysis showed surface-based CAPE values still
in the 1,000-1,200 J/kg range. However, mixed-layer CAPE values
were only about 250 J/kg. Cumulus clouds were more widespread.
Still expecting scattered strong to severe thunderstorms into
this evening, with storms weakening as we head towards sunset
and as storm move east towards the coast.

Effective shear was also on the higher side for a typical spring
day in southern New England, about 40-45 kt across the western
half of our region. Thus, the main concern will be damaging
straight-line winds, with a lower risk for hail.

As for timing, still really like the last few runs of the HRRR
to depict the general timing. Made some minor changes from the
earlier forecast. Initial round of thunderstorms should diminish
by midnight, with another round of showers possible across
north central and western MA later tonight. Still not raining
this entire time.

Minor tweaks to bring temperatures back in line with latest
observations.

Beyond the convection, the other issue for tonight will be the
extent of marine stratus with humid air moving over the cooler
waters. With more of a SW flow overnight, not thinking this will
get too far inland. That is not to say areas of low clouds and
fog will not develop anyway, will just be from a different
mechanism.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages...

* Scattered showers at times Sunday, but not a washout

A persistent front will meander back and forth across southern
New England Sunday and Sunday night. This will keep a chance of
showers in the forecast through Sunday night. Still not raining
this entire time. Have the greatest confidence in rainfall from
Worcester County west in MA and across northern CT. Rainfall
chances still a little less towards southeast MA. Instability
still appears rather limited, so thinking the threat of thunder
is sill too low to include in the forecast.

Above normal temperatures anticipated to continue, but not quite
as high as what we saw today during Sunday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Key Messages:

* Closed mid-level low slowly moves to the northeast next week
  and brings a soaking rain through Wednesday

* Ridging and a break from unsettled weather Thursday.

* Trough may bring cooler and unsettled weather by the end of
  the week.

Monday Night and Tuesday:

Still have good agreement among guidance that a vertically
stacked low over the southern Great Lakes region will slowly
creep northeast through the week as the omega blocking pattern
holds strong. The slow movement will keep the region under the
most favorable upper- level divergence allowing ample
opportunities for soaking rain, and perhaps even a limited flood
risk across western areas. Ensembles continue to keep the best
forcing and heaviest rainfall to the southwest, but have ticked
subtly eastward into southern CT. Period of heaviest rainfall
during this bout of unsettled weather appears to be Monday night
through Tuesday morning when maximum divergence aloft will pair
with PWAT values of 1.5 - 2 STD above climatology. As a result,
ensembles have between 0.5 and 0.75 inches of QPF through
Tuesday morning. Dry slot moves in later Tuesday afternoon,
likely capping the threat for continued widespread heavy
rainfall.

Wednesday:

Omega block appears to finally break late Tuesday into Wednesday
morning allowing for a break in the pattern. Kicker shortwave
across southern Ontario begins to push the upper low to the west
Wednesday. The center of the upper-low winds up over our area
Wednesday afternoon. The associated cold pool is well
represented at 500mb where guidance has temperatures falling
to as low as -20C. Wednesday will bring the chance for
thunderstorm as lapse rates steepen during the afternoon.
Ensemble guidance has a 30-50 percent chance of CAPE values
above 500 j/kg on Wednesday, which likely warrants being
monitored going forward. Temperatures should remain in the mid
to upper 60s for Tuesday, with a decent chance (roughly 50
percent on the ensembles) the interior could rise above 70F for
Wednesday.

Later Next Week:

Better news for the later part of the extended forecast as a
broad upper level ridge builds over the north central CONUS
beginning later Wednesday night. A few lingering showers early
Thursday could give way to improving conditions in time for the
start of the weekend as high pressure builds over southern
Ontario. Relief from cooler conditions will be short-lived as
another shortwave brings a quick round of cool and unsettled
conditions Friday. Broad northern CONUS ridge appears to finally
make it over the CWA by the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through Tonight...Moderate Confidence.

VFR for most, with scattered SHRA/TSRA through about 03/02Z. A
few of these storms may be strong and produce brief heavy
rainfall and localized strong wind gusts. The marine layer
should result in little if any convection making it SE of the
I-95 corridor. SW wind 10-20 kt with a few gusts of 25+ knots,
especially towards the south coast, Cape and Islands. Higher
gusts up to 45-50 kt possible in the stronger thunderstorms.

Expecting areas of low clouds and fog patches to expand across
much of the region later tonight with the cooling boundary layer
and a frontal boundary dropping towards I-90. This should yield
a fair amount of IFR to perhaps even LIFR conditions. Risk for
showers continues after 02Z, mainly towards NW MA.

Sunday...Moderate Confidence.

IFR/LIFR conditions early in the morning should improve to
mainly MVFR thresholds during the afternoon. Scattered showers
will be possible at times, but we are not expecting a washout.

Sunday Night...Moderate Confidence.

Mix of MVFR with IFR/LIFR possible across the higher terrain.

KBOS TAF...Moderate Confidence in TAF, mainly due to timing of
convection. Thinking the greatest risk for thunder will be
northwest of the terminal. However, we cannot rule out the
risk of a thunderstorm surviving on approach to the terminal.

KBDL TAF...Moderate Confidence in TAF, mainly due to timing of
convection.

Outlook /Monday through Thursday/...

Monday through Monday Night: MVFR/IFR conditions possible.
Breezy. SHRA likely.

Tuesday: Mainly MVFR, with areas IFR possible. SHRA, isolated
TSRA.

Tuesday Night: MVFR/IFR conditions possible. SHRA, isolated
TSRA.

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Moderate Confidence.

A front will remain nearly stationary north and west of the
waters into Sunday, then perhaps reach the eastern waters Sunday
night. This will maintain a risk for showers into Sunday night.
Gusty SW winds today should diminish tonight, and not become as
gusty Sunday. Small Craft Advisories continue as previously
posted. Areas of fog may result in pockets of visibility less
than 1 NM for a time late tonight into Sunday morning.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Rain showers
likely, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>237.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Belk/FT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...FT
AVIATION...Belk/FT
MARINE...Belk/FT

In the hours before

Local storm report, May 3, 4:24 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
424 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     Simsbury                41.88N 72.81W
05/03/2025                   Hartford           CT   Trained Spotter

            Tree down on Holcomb Streeet at Barndoor
            Hill Road. Relayed by amateur radio.

&&
Local storm report, May 3, 4:27 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
427 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     Granby                  41.95N 72.78W
05/03/2025                   Hartford           CT   Trained Spotter

            Multiple trees down on power lines on
            Buttles Road. Relayed via amateur radio.

&&
Local storm report, May 3, 4:50 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
450 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Large tree blocking Delmore Street. Report
            relayed via amateur radio.

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Large tree down on 2 houses on Jeffery
            Street. Relayed by amateur radio.

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Tree down on house near Allen St. Relayed by
            amateur radio.

&&
Local storm report, May 3, 4:53 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
453 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Tree down on house near Providence Street.
            Relayed via amateur radio.

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Tree down on house near Birchland Street.
            Relayed by amateur radio.

0415 PM     Tstm Wnd Dmg     Springfield             42.12N 72.54W
05/03/2025                   Hampden            MA   Amateur Radio

            Tree down on house near Peekskill ave.
            Relayed by amateur radio.

&&
Local storm report, May 3, 4:56 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
456 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     Chicopee                42.18N 72.57W
05/03/2025                   Hampden            MA   Amateur Radio

            Utility pole down near Fernwood Ave. Relayed
            via amateur radio.

0420 PM     Tstm Wnd Dmg     Chicopee                42.18N 72.57W
05/03/2025                   Hampden            MA   Amateur Radio

            Wires down on Beachwood Terrace. Relayed via
            amateur radio.

0447 PM     Tstm Wnd Dmg     Spencer                 42.24N 71.99W
05/03/2025                   Worcester          MA   Law Enforcement

            Tree down on wirs near Church Street.
            Relayed via amateur radio.

&&
Local storm report, May 3, 5:05 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
505 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     Worcester AP            42.27N 71.87W
05/03/2025  M61 MPH          Worcester          MA   ASOS

            Worcester Regional Airport.

&&

AL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:21 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region54 min
May 3, 4:07 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region38 min
May 3, 4:40 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region50 min
May 3, 1:57 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire48 min
May 3, 2:35 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester40 min
May 3, 3:06 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester39 min
May 3, 3:56 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester49 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester49 min
May 3, 5:43 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk47 min
May 3, 5:46 PM EDTSpecial Marine WarningBOX59 min
May 3, 6:33 PM EDTSpecial Marine WarningBOX42 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Severe Thunderstorm Warnings in Connecticut, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.